Thunderstorm Wind, Pennington
- When
- August 24, 9:10 PM MST
- Where
- Pennington County, 7.56 mi S of Wall
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.881, -102.238
Wind gusts near 70 mph accompanied a thunderstorm as it moved across northern portions of Badlands National Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts near 70 mph accompanied a thunderstorm as it moved across northern portions of Badlands National Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 24, 4:18 PM MST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT FRI AUG 24 2012
.UPDATE...INCREASED WINDS ABOUT 5-10 MPH OVERNIGHT FOR PARTS OF
WRN SD BASED ON UPSTREAM OBSERVATIONS OVER MT.
&&
.AVIATION...00Z TAFS
A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE AREA OVERNIGHT...
WITH A BROKEN LINE OF THUNDERSTORMS AHEAD OF THE FRONT EAST OF
THE BLACK HILLS THIS EVENING INTO THE OVERNIGHT. LCL MVFR VSBY AND
GUSTY WINDS ARE POSSIBLE IN STRONGER CELLS. OTHERWISE...WINDS WILL
VEER NORTH-NORTHWEST AND BECOME GUSTY FOR A TIME BEHIND THE
FRONT...ESPECIALLY IN THE LEE OF THE BLACK HILLS OVERNIGHT.
&&
.PREV DISCUSSION... /ISSUED 251 PM MDT FRI AUG 24 2012/
DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE CUTTING
OFF NORTH OF MONTANA AS IT SLOWLY APPROACHES THE NORTHERN PLAINS.
SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS SOUTHWEST NORTH DAKOTA. A
DRY LINE IS STRETCHING ACROSS NORTHWEST SOUTH DAKOTA...SOUTH ACROSS
THE EASTERN FOOTHILLS...AND INTO FALL RIVER COUNTY. ALONG THE
BOUNDARY...ISOLATED STORMS FIRED EARLIER THIS AFTERNOON EAST OF
STURGIS...AND HAVE SINCE MOSTLY DISSIPATED. A COLD FRONT WAS ALSO
NOTED ACROSS SOUTHEASTERN MONTANA...WHICH IS SLOWLY MAKING ITS WAY
TOWARD THE CWA.
TONIGHT...THE CLOSED LOW WILL SWING EASTWARD ALONG THE CANADIAN
BORDER. THE COLD FRONT WILL BEGIN ACCELERATING THIS EVENING ACROSS
THE CWA. THERE IS POTENTIAL FOR ADDITIONAL STORMS TO DEVELOP ALONG
AND AHEAD OF THIS FRONTAL BOUNDARY TONIGHT...WHICH WILL MAINLY
AFFECT THE WESTERN SOUTH DAKOTA PLAINS. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...BUT A FEW STORMS COULD HAVE STRONG WINDS AND SMALL
HAIL. BEHIND THE FRONT...GUSTY WINDS NORTHWEST WINDS ARE
EXPECTED...ESPECIALLY BEHIND THE INITIAL FRONTAL PASSAGE...THEN
DECREASE THROUGH THE NIGHT AS HIGH PRESSURE QUICKLY BUILDS IN FROM
THE WEST. SKIES WILL ALSO CLEAR BEHIND THE FRONT.
GENERALLY QUIET WEATHER IS EXPECTED FOR THE REMAINDER OF THE SHORT
TERM. SURFACE HIGH PRESSURE WILL CENTER OVER THE NORTHERN PLAINS
SATURDAY WITH SUNNY SKIES. THE COOLER AIR MASS ACROSS THE REGION WILL
KEEP HIGHS IN THE MID 70S TO MID 80S. RETURN FLOW QUICKLY SETS UP
SATURDAY NIGHT INTO SUNDAY MORNING BRINGING BACK WARMER TEMPS. HIGHS
WILL BE BACK WELL INTO THE 90S ACROSS MANY LOCATIONS SUNDAY. A FEW
STORM MAY DEVELOP ACROSS A DRY LINE SETTING UP OVER SOUTHWEST TO
SOUTH CENTRAL SOUTH DAKOTA IN THE AFTERNOON AND OVERNIGHT. OTHERWISE
MOST AREAS WILL REMAIN MOSTLY SUNNY AND DRY.
EXTENDED...NE PAC UPPER TROUGH WILL SETTLE INTO THE NW CONUS DURING
THE PERIOD...WITH ASSOCIATED DOWNSTREAM RIDGING OVER THE CENTRAL
CONUS. MEAN MODEL SOLUTIONS...INCLUDING THE MEAN GEFS...SUPPORT
ABOVE AVERAGE H5 HEIGHTS OVER THE NORTHERN PLAINS THROUGH
WEDNESDAY...WITH SOME INDICATIONS FOR RIDGE FLATTENING TOWARD THE
LATER PART OF NEXT WEEK. SEVERAL SMALL SCALE IMPULSES CAN BE
EXPECTED IN THE FLOW GIVEN THE POSITION OF THE NW CONUS UPPER
TROUGH...WITH THE RIDGE AXIS JUST EAST OF THE AREA.
HOWEVER...MOISTURE LIMITATIONS GIVEN AN EAST BIAS TO THE LL MOISTURE
AXIS WITH LINGERING LARGE UNCERTAINTY IN WAVE TIMING/STRENGTH/TRACK
SUPPORTS A DRY FORECAST ATTM. HOT WEATHER CAN BE EXPECTED THROUGH
MUCH OF THE PERIOD. DID TREND MAX T/S TOWARD THE WARMER SIDE OF
GUIDANCE GIVEN RIDGE POSITION OVER THE REGION WITH STRONG LL HEATING
EXPECTED PER DRY SOIL CONDITIONS. DID BIAS MIN T/S DOWN A BIT GIVEN
LIMITED LL MOISTURE/MOSTLY CLEAR SKIES/AND GENERALLY LIGHT OVERNIGHT
WINDS SUPPORTING STRONG RADIATIONAL COOLING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR BADLANDS AREA-
NORTHWESTERN SOUTH DAKOTA PLAINS-SOUTHWESTERN SOUTH DAKOTA.
WY...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR LOWER ELEVATIONS
OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-SOUTHERN
CAMPBELL.
&&
SHORT TERM...13
LONG TERM...JC
AVIATION...BUNKERS
UPDATE...BUNKERSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT FRI AUG 24 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) FRI AUG 24 2012 ...RED FLAG WARNING TODAY THROUGH THIS EVENING FOR THE PLAINS OF NORTHEAST WYOMING AND THE PLAINS OF WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT VERY LOW RELATIVE HUMIDITIES WILL COMBINE WITH GUSTY WINDS AND A WIND SHIFT DUE TO A PASSING COLD FRONT TO BRING CRITICAL FIRE WEATHER CONDITIONS TO THE PLAINS OF NORTHEAST WYOMING AND THE PLAINS OF FAR WESTERN SOUTH DAKOTA TODAY THROUGH THIS EVENING. THIS WILL ALSO BRING EXTREME GRASSLAND FIRE DANGER TO THE WESTERN SOUTH DAKOTA PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT OVER SOUTH CENTRAL AND PARTS OF SOUTHWEST SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
713 PM MDT FRI AUG 24 2012
SDZ031-032-250200-
HAAKON SD-PENNINGTON CO PLAINS SD-
713 PM MDT FRI AUG 24 2012
...STRONG THUNDERSTORMS MOVING OVER EASTERN PENNINGTON AND
SOUTHWESTERN HAAKON COUNTIES UNTIL 800 PM MDT...
AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WALL...OR 26 MILES WEST OF
PHILIP...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS NORTHEAST OF WALL...
GRINDSTONE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4415 10219 4420 10184 4403 10185 4405 10226
4410 10229
TIME...MOT...LOC 0113Z 265DEG 20KT 4408 10216
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT FRI AUG 24 2012
SDZ031-043-250245-
JACKSON SD-PENNINGTON CO PLAINS SD-
758 PM MDT FRI AUG 24 2012
...STRONG THUNDERSTORMS MOVING OVER SOUTHEASTERN PENNINGTON AND
NORTHERN JACKSON COUNTIES UNTIL 845 PM MDT...
AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MINUTEMAN MISSILE SITE...OR 23 MILES
SOUTHWEST OF PHILIP...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MINUTEMAN MISSILE SITE...
CACTUS FLAT...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 121 AND
142...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4394 10165 4374 10167 4380 10212 4385 10215
4392 10212
TIME...MOT...LOC 0158Z 270DEG 21KT 4384 10202
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT FRI AUG 24 2012
SDZ031-032-043-250245-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-
759 PM MDT FRI AUG 24 2012
...STRONG THUNDERSTORMS MOVING OVER EASTERN PENNINGTON...
SOUTHWESTERN HAAKON AND NORTHWESTERN JACKSON COUNTIES UNTIL 845 PM
MDT...
AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALL...OR 28 MILES WEST OF PHILIP...MOVING
EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WALL...
QUINN...
COTTONWOOD...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 108 AND
119...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4406 10184 4392 10183 4393 10231 4398 10234
4402 10230
TIME...MOT...LOC 0159Z 270DEG 21KT 4398 10219
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT FRI AUG 24 2012
SDZ031-250315-
PENNINGTON CO PLAINS SD-
830 PM MDT FRI AUG 24 2012
...STRONG THUNDERSTORMS MOVING OVER CENTRAL PENNINGTON COUNTY UNTIL
915 PM MDT...
AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OWANKA...OR 28 MILES
SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS SOUTHEAST OF FARMINGDALE AND SOUTH OF OWANKA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4403 10233 4384 10234 4386 10281 4387 10292
4397 10281
TIME...MOT...LOC 0229Z 263DEG 21KT 4392 10270
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT FRI AUG 24 2012
SDZ030-031-250400-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-
909 PM MDT FRI AUG 24 2012
...STRONG THUNDERSTORMS MOVING OVER NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 1000 PM MDT...
AT 906 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
WASTA TO FOLSOM...AND MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...AND
BRIEF HEAVY RAINS ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WALL...
SCENIC...
THE NORTHWESTERN BADLANDS...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 106 AND
116...
&&
LAT...LON 4397 10210 4369 10271 4371 10293 4373 10297
4379 10297 4405 10239
TIME...MOT...LOC 0309Z 278DEG 11KT 4399 10237 4377 10288
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
946 PM MDT FRI AUG 24 2012
SDZ031-042-043-250430-
JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-
946 PM MDT FRI AUG 24 2012
...STRONG THUNDERSTORMS MOVING OVER SOUTHEASTERN PENNINGTON...
NORTHWESTERN JACKSON AND NORTHEASTERN SHANNON COUNTIES UNTIL 1030 PM
MDT...
AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALL TO SCENIC...AND
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SCENIC AND THE NORTHERN BADLANDS...
PINNACLES RANGER STATION...
MINUTEMAN MISSILE SITE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 106 AND
130...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4389 10184 4358 10228 4369 10262 4382 10270
4404 10237
TIME...MOT...LOC 0346Z 282DEG 20KT 4393 10220 4373 10250
BUNKERSThe Rapid City radar (KUDX), 55 km away, was scanning. The volume nearest the first event began at 04:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397495.